, Volume 13, Issue 1, pp 56-68
Date: 14 Oct 2012

Drug-Induced Severe Skin Reactions

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary

Severe skin adverse drug reactions can result in death, but the rate of such events is fortunately low. The incidences of Stevens-Johnson syndrome and toxic epidermal necrolysis range from 1.2 to 6 per million per year and 0.4 to 1.2 per million per year, respectively. Stevens-Johnson syndrome is fatal in about 5% and toxic epidermal necrolysis in 30% of cases. Drugs implicated in these diseases are the sulphonamides, anticonvulsants, allopurinol, pyrazolone derivatives, oxicams and chlormezanone. The principles of symptomatic treatment are the same as for burns, and patients with extensive skin detachment should be transferred to an intensive care unit or a burn centre.

Hypersensitivity syndrome is characterised by mucocutaneous eruption and fever with frequent lymphadenopathy, hepatitis and eosinophilia. Drugs implicated are mainly anticonvulsants and sulphonamides. The mortality rate of such a reaction has been estimated to be about 8%. Corticosteroid therapy has been widely used in hypersensitivity syndrome, despite the lack of controlled studies. Drug-induced vasculitis and serum sickness may also be life-threatening when the kidney, liver, gastrointestinal tract or nervous system are involved. In angioedema, congestion may involve mucous membranes and therefore impair swallowing and ventilation. Drugs associated with angioedema include penicillins, radiographic contrast agents and ACE inhibitors. Severe forms of angioedema necessitate epinephrine (adrenaline) subcutaneous injection and possibly resus-citative efforts. Corticosteroids and/or antihistamines are used to block or reduce prolonged or late phase reactions. Prompt recognition and withdrawal of the suspected drug is essential in severe drug-induced skin reactions.